Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Indianapolis, IN

July 22, 2004Bartholomew County, Brown County, Jackson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2004, 4:58 PM EST for Bartholomew County, Brown County, Jackson County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 4:58 PM EST (21:58 UTC)
Expired
Jul 22, 2004, 5:30 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:20 PM ESTTSTM WND DMG5 Nw Brownstown, INSEVERAL TREES DOWNED IN SALT CREEK TOWNSHIP IN HOOSIER NATIONAL FOREST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222158
SVRIND
INC005-013-071-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EST THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS
  BROWN COUNTY IN SOUTH CENTRAL INDIANA
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SEYMOUR

* UNTIL 530 PM EST

* AT 451 PM EST...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN
  IN THE BLOOMINGTON AREA.  THIS STORM WAS LOCATED 16 MILES          
  SOUTHWEST OF   NASHVILLE...OR ABOUT 12 MILES NORTHEAST OF          
  BEDFORD...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSTOWN AROUND 505 PM EST
  JONESVILLE AROUND 515 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3931 8635 3880 8626 3883 8582 3933 8583

$$

DS
1 follow-up statement
000 
WUUS53 KIND 222158 RRA
SVRIND
INC005-013-071-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EST THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS
  BROWN COUNTY IN SOUTH CENTRAL INDIANA
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SEYMOUR

* UNTIL 530 PM EST

* AT 451 PM EST...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN
  IN THE BLOOMINGTON AREA.  THIS STORM WAS LOCATED 16 MILES          
  SOUTHWEST OF NASHVILLE...OR ABOUT 12 MILES NORTHEAST OF            
BEDFORD...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSTOWN AROUND 505 PM EST
  JONESVILLE AROUND 515 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3931 8635 3880 8626 3883 8582 3933 8583

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST THU JUL 22 2004

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH COVERS THE NORTHWEST PART OF THE
FORECAST AREA THE REST OF THE AFTERNOON.

A COLD FRONT WAS MOVING SOUTH FROM THE UPPER GREAT LAKES THIS
AFTERNOON. HIGH PRESSURE WAS PUSHING INTO THE DAKOTAS FROM CANADA.
AN UPPER LEVEL TROUGH WAS JUST WEST OF THE MISSISSIPPI VALLEY.
THUNDERSTORMS WERE OVER ILLINOIS AND WERE MOVING GENERALLY EAST.

DEW POINTS WERE IN THE MIDDLE TO UPPER 70S THIS AFTERNOON. THE AIR
WAS EXTREMELY UNSTABLE WITH LIFTED INDEXES AROUND -10C. CAPES WERE
UP TO 4000 J/KG. BOUNDARY OVER ILLINOIS FROM LAST NIGHTS CONVECTION
WILL MOVE EAST AND STORMS WILL SPREAD OVER THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. PRECIPITABLE WATER AROUND 2 INCHES. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

MODELS HAVE THE COLD FRONT MOVING THROUGH THE AREA TONIGHT. STORMS
SHOULD BE MOST NUMEROUS OVER THE NORTH PART OF THE AREA THIS EVENING
AND SOUTH PART LATER TONIGHT. FRONT SHOULD BE BY BY FRIDAY MORNING.
WILL LIMIT TOMORROW TO CHANCE OF SHOWERS OVER THE SOUTH IN THE
MORNING. ETA HAS A STRONGER SOUTH PUSH OF THE COOLER AIR...AS
EXPECTED WITH BETTER LOW LEVEL RESOLUTION. UPPER FLOW WILL STAY WEST
AS SHORT WAVE DROPS SOUTH FROM CANADA AND THROUGH THE UPPER
MISSISSIPPI VALLEY. SKIES WILL BE SLOW TO CLEAR TOMORROW.

WILL ADD CHANCE PRECIPITATION TO MONDAY SOUTH. GFS HAS AN UPPER LOW
FORMING OVER THE UPPER MISSISSIPPI VALLEY WITH AN UPPER TROUGH SOUTH
TO THE LOWER OHIO VALLEY. THE APPROACH OF THE UPPER LOW TUESDAY WILL
MAKE THUNDERSTORMS POSSIBLE OVER THE AREA. HAVE EXTENDED THE CHANCE
INTO WEDNESDAY AS THE AIR WILL STILL BE SOMEWHAT UNSTABLE UNDER THE
UPPER LOW.

WILL TEND TOWARD THE COOLER MET. AIR IS QUITE COOL BEHIND THE COLD
FRONT AND MET SHOULD RESOLVE THE COOLER AIR BETTER THAN THE MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DS
Hazardous weather outlook, Jul 22, 3:30 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EST THU JUL 22 2004

INZ021-028>031-035>049-051>057-060>065-067>072-231100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
330 PM EST THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM.

THUNDERSTORMS WILL BE LIKELY OVER CENTRAL INDIANA THE REST OF THE
AFTERNOON AND THIS EVENING. STORMS MAY BE SEVERE WITH DAMAGING WINDS.
HAIL WILL BE POSSIBLE. HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS
ALSO POSSIBLE.

HEAT INDEXES WILL BE AROUND 100 THE REST OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH AT LEAST 900 PM.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 22, 3:05 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST THU JUL 22 2004

INZ021-028>031-035>049-051>057-060>065-067>072-230200-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
305 PM EST THU JUL 22 2004

..SEVERE THUNDERSTORM WATCH #667 REMAINS IN EFFECT...

THIS WATCH INCLUDES 84 COUNTIES IN THE FOLLOWING PARTS OF INDIANA...

   NORTHWEST   NORTH CENTRAL   NORTHEAST   WEST CENTRAL   CENTRAL
   EAST CENTRAL   SOUTHWEST   SOUTH CENTRAL   SOUTHEAST

SOME CITIES INCLUDED IN THE WATCH ARE...

  ANDERSON        BEDFORD         BLOOMINGTON     COLUMBUS
  CRAWFORDSVILLE  ELKHART         EVANSVILLE      FORT WAYNE
  FRANKFORT       GARY            INDIANAPOLIS    JASPER
  KOKOMO          LAFAYETTE       LOGANSPORT      MADISON
  MARION          MUNCIE          RENSSELAER      SEYMOUR
  SHELBYVILLE     SOUTH BEND      TERRE HAUTE     VINCENNES

IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

INC007-073-089-091-111-127-131-149-181-230200-
NORTHWEST
  BENTON          JASPER          LA PORTE        LAKE
  NEWTON          PORTER          PULASKI         STARKE
  WHITE

INC015-017-039-049-085-099-103-141-169-230200-
NORTH CENTRAL
  CARROLL         CASS            ELKHART         FULTON
  KOSCIUSKO       MARSHALL        MIAMI           ST. JOSEPH
  WABASH

INC001-003-033-069-087-113-151-179-183-230200-
NORTHEAST
  ADAMS           ALLEN           DE KALB         HUNTINGTON
  LAGRANGE        NOBLE           STEUBEN         WELLS
  WHITLEY

INC021-045-107-119-121-133-157-165-167-171-230200-
WEST CENTRAL
  CLAY            FOUNTAIN        MONTGOMERY      OWEN
  PARKE           PUTNAM          TIPPECANOE      VERMILLION
  VIGO            WARREN

INC005-011-023-031-053-057-059-063-067-081-095-097-109-139-145-159-
230200-
CENTRAL
  BARTHOLOMEW     BOONE           CLINTON         DECATUR
  GRANT           HAMILTON        HANCOCK         HENDRICKS
  HOWARD          JOHNSON         MADISON         MARION
  MORGAN          RUSH            SHELBY          TIPTON
Local storm report, Jul 22, 4:09 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
07/22/2004                   SULLIVAN           IN   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED TREES DOWN IN SULLIVAN.

&&

NIELD
Local storm report, Jul 22, 4:39 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     4 N SHOALS              38.72N 86.79W
07/22/2004                   MARTIN             IN   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED POWER OUTAGES AND ROADS BLOCKED
            BY FALLEN TREES IN DOVER HILL.

&&

NIELD
Local storm report, Jul 22, 4:49 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     WORTHINGTON             39.12N 86.98W
07/22/2004                   GREENE             IN   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED TREES DOWN.

&&

NIELD
Local storm report, Jul 22, 4:57 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     SPENCER                 39.29N 86.77W
07/22/2004                   OWEN               IN   LAW ENFORCEMENT

            TREES DOWN ON THE WEST AND SOUTH SIDES OF SPENCER.

&&

NIELD
Local storm report, Jul 22, 4:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     BLOOMINGTON             39.17N 86.52W
07/22/2004                   MONROE             IN   LAW ENFORCEMENT

            TREES DOWN ON THE SOUTHWEST SIDE OF THE CITY.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:06 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren54 min
Jul 21, 7:20 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke40 min
Jul 21, 7:28 PM ESTSevere Thunderstorm WarningINDFountain32 min
Jul 21, 7:39 PM ESTSevere Thunderstorm WarningINDCarroll51 min
Jul 21, 7:57 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke48 min
Jul 21, 8:03 PM ESTSevere Thunderstorm WarningINDBoone57 min
Jul 21, 8:06 PM ESTSevere Thunderstorm WarningINDClinton39 min
Jul 21, 8:10 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam65 min
Jul 21, 8:32 PM ESTSevere Thunderstorm WarningINDMarion58 min
Jul 21, 9:10 PM ESTSevere Thunderstorm WarningINDHendricks35 min
Jul 21, 9:24 PM ESTSevere Thunderstorm WarningINDMorgan, Putnam66 min
Jul 21, 9:25 PM ESTSevere Thunderstorm WarningINDJohnson, Marion80 min
Jul 22, 2:22 PM ESTSevere Thunderstorm WarningINDKnox38 min
Jul 22, 3:01 PM ESTSevere Thunderstorm WarningINDKnox44 min
Jul 22, 3:08 PM ESTSevere Thunderstorm WarningINDVigo52 min
Jul 22, 3:19 PM ESTSevere Thunderstorm WarningINDSullivan41 min
Jul 22, 4:49 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.